07/24/2018

Can you take too much acetaminophen?

When you have a headache or slight fever, taking Tylenol makes sense. Acetaminophen, the generic name, is great at reducing fever and pain, but can you take too much acetaminophen?

Acetaminophen is a class of drugs called antipyretics (fever reducers) and analgesics (pain relievers). The most common brand is Tylenol.

Nicholas Filk
Nicholas Filk, Pharm-D, emergency medicine clinical pharmacy specialist at St. Joseph’s Hospital

However, what many may not realize is that acetaminophen is the most common drug ingredient in America, found in many over-the-counter products, such as NyQuil and Excedrin, and prescription medications such as Vicodin and Percocet, says Nicholas Filk, Pharm-D, emergency medicine clinical pharmacy specialist at St. Joseph’s Hospital. In fact, more than 600 medications contain the active ingredient acetaminophen, according to the Acetaminophen Awareness Coalition.

“It can be found in cough and cold medicine, in migraine medicine and other products that you may not realize,” Filk says. “It is very easy to take too much acetaminophen because you don’t realize how much acetaminophen is in each product.”

Related Article: Generic vs. name-brand medications: Five frequently asked questions about generic drugs

Acetaminophen is not an addictive substance; however, you can overdose if too much is digested. The FDA recommends a maximum of 4,000 milligrams a day of acetaminophen. As an example, that would be no more than 10 tablets of Regular Strength Tylenol or no more than six caplets of Extra Strength Tylenol – and that’s if those are the only acetaminophen medications you are taking.

Digesting more than 4,000 milligrams in 24-hours can cause liver injury ranging from abnormalities in liver function to acute liver failure to even death.

Know the signs of an acetaminophen overdose

Acetaminophen overdose is a slow process, Filk says. Knowing the symptoms and getting help immediately can save your life. Early symptoms (about 24 hours after an intentional or accidental overdose) include:

  • Fatigue
  • Cramping
  • Nausea
  • Loss of appetite
  • Stomach pain
  • Sweating
  • Vomiting

Worsening symptoms (about 48 to 72 hours later) include:

  • An enlarged liver
  • Pain in the upper right side of your stomach
  • Urinating less than normal

If you notice any of these signs, call 911 or poison control immediately.

How to use acetaminophen safely

When taken safely, acetaminophen is a very helpful drug, Filk says. It’s a great fever reducer and pain reliever. Filk says it works quicker than ibuprofen and naproxen and can be just as effective as some opioids.

The Acetaminophen Awareness Coalition recommends these four tips to use acetaminophen safely:

  1. Always read and follow the label and never take more medicine than the label says.
  2. Know if your medicines contain acetaminophen. You can look at the active ingredients listed on labels to see if and how much acetaminophen in each product. Some prescription medicine labels list acetaminophen as “APAP” or “acetam.”
  3. Take only one medicine at a time that contains acetaminophen.
  4. Ask your healthcare provider or pharmacist if you have questions about dosing instructions or medicines that contain acetaminophen. If you have a history of liver disease or are on the blood thinner Warfarin, be sure to talk to your doctor about acetaminophen usage.

“If you have a cough but no pain then you don’t need to take the combination cold and cough product with acetaminophen,” Filk also suggests. “Your safest bet is to take a product that’s for the symptoms you have.”

Related Article: What do I do if my child takes my medicine?

  • St. Joseph's Hospital Campus: 11705 Mercy Blvd., Savannah, GA 31419, (p) 912-819-4100
  • Candler Hospital Campus: 5353 Reynolds St., Savannah, GA 31405, (p) 912-819-6000
  • Find us on:

St.Joseph's Hospital Campus: 912-819-4100

Candler Hospital Campus: 912-819-6000